What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 31, 1:15 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, May 31, 1:15 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
215 PM EDT Sat May 31 2025
.SYNOPSIS...
A backdoor cold front to our north will settle south into the region
late today through tonight, then hold over the area through Sunday
as weak upper level disturbances track southeast over the area. Cool
high pressure will build into the region late Sunday through Monday
night, before pushing east off the Mid Atlantic coast Tuesday,
starting a trend to hotter temperatures through late next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM Saturday...
We are actively monitoring widely scattered storms that have
developed over the WV/VA Blue Ridge mountains. While sfc dew points
in the 40s and 50s are producing weak instability, these storms are
developing within a strong corridor of effective bulk layer shear of
40 to 50 kts (30 to 40 kts of 0-3 km shear). While the better upper
and sfc forcing will remain displaced to our northeast, still think
we could see a stronger storm or two as these cells trickle into our
northern/central areas the next several hours. Given the
aforementioned shear, convective momentum transfer within any deeper
shower/storm could produce locally damaging wind gusts. The threat
for severe weather should decrease with time and southward extent
(south of Raleigh) through the early evening.
Previous discussion as of 1020 AM: A weak cold front currently over
the Ohio Valley will initiate orographic convection over the south-
central VA Blue Ridge mountains early this afternoon. This
convection will then spread ese into central NC this afternoon and
early evening. There is some uncertainty wrt to the severe potential
with any convection today as forcing aloft and at the sfc is quite
weak. Additionally, given the lower dew points and nwly flow aloft,
instability will be meager at best. However, a mid/upper speed max
will move through base of the upper trough lingering across the
eastern seaboard today. As such, bulk-layer shear should reach
sufficient levels for at least a few potentially stronger storms
this afternoon. Additionally, forecast soundings depict ~600 to 800
J/kg of DCAPE this afternoon. As such, any deeper storm may be able
to generate stronger downdrafts and possibly isolated wind damage.
Cooling aloft will also promote the potential for hail with any
deeper storm. Overall though, not expecting widespread severe
weather this afternoon and evening. Showers and storms will
dissipate with loss of heating and crashing dew points behind the
advancing cold front which will stall somewhere along the NC/SC
border overnight. Cooler overnight lows in the lower 50s (N) to mid
to upper 50s (S) is expected.
&&
.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 112 PM Saturday...
* Another chance of showers and storms expected Sunday, esp across
the W and S, and a few could be strong to severe.
A stalled E-W surface boundary will reside across central NC Sunday
morning, likely the result of outflow from today's convection, and a
slow moving backdoor cold front sagging into the area. Meanwhile,
persistent northwesterly flow aloft and the presence of yet another
shear axis/weak vort max should serve as sufficient upper level
support for convection on Sunday. Best instability will be located
along and south of the front, mainly from the Triad to the Triangle
and points south where MLCAPEs should rise into the 500-1000 J/KG
range. A few showers/storms are possible in these areas, some of
which could be strong/bordering severe, with winds and hail the
primary threats given (mostly) elongated unidirectional hodographs.
12Z HREF reflectivity paintball plots suggest the primary threat
period from roughly 19Z until 01Z, with any lingering severe threat
waning quickly thereafter. PoPs will be at their peak between 18Z-
00Z, rapidly trailing off after sunset. Daytime highs will range
from the upper 70s to mid 80s with lows in the lower 50s (north) to
upper 50s (south).
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 112 PM Saturday...
* Warming up, with mostly dry weather until late week.
As the upper low over New England migrates offshore, longwave
ridging will build across much of the eastern CONUS. Steady H5
height rises throughout the week will translate into gradually
increasing surface temperatures, although there will be some lag on
Monday given lingering northerly flow at the surface. Winds
gradually take on various derivatives of a southerly direction from
Tuesday onward as surface high pressure moves to our east. Highs
will gradually rise from the 70s/lower 80s on Monday, into the upper
80s/lower 90s from Tuesday through Saturday. Along those lines,
dewpoints will steadily climb through the week with values ranging
from the 50s on Monday all the way close to 70 by late week. Heat
index values will rise through the week as well, reaching their peak
in the mid to upper 90s Friday and Saturday.
While the majority of the week will be dominated by surface and
upper ridging, longwave troughing over the Ohio Valley will approach
the mountains late in the week and attempt to drag a surface cold
front through the area. Modest moisture advection ahead of the front
along with some degree of lee troughing should allow for scattered
showers and thunderstorms Friday and Saturday, and PoPs will be at
their highest during the afternoon hours on these days. As is
typically the case as we get into the late spring and summer months,
the front will struggle to make it through the area, likely
remaining to our west through the weekend and keeping temps (and
precip chances) elevated.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 1239 PM Saturday...
VFR conditions will mostly dominate the 24 hour TAF period. However,
upstream convection currently developing over the WV/VA high terrain
will spread ese through central NC middle of this afternoon and
through the evening period. As such, brief sub-VFR conditions and
gusty sfc winds may be possible between ~19Z and 01Z if any
showers/storms interact with our terminals. Any linger
showers/storms should diminish with loss of heating this evening.
Otherwise, expect 20 to 25 kt sswly sfc gusts to persist through
~23Z before diminishing tonight.
Looking beyond 18z Sun, another round of scattered showers and
storms is expected Sun from mid afternoon through evening, with the
greatest chance at FAY and lesser chances elsewhere. Otherwise, VFR
conditions are likely to prevail areawide through Thu, under high
pressure. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Hartfield
NEAR TERM...Luchetti
SHORT TERM...Leins
LONG TERM...Leins
AVIATION...Luchetti/Hartfield
Hazardous weather outlook, May 31, 3:14 AM EST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
414 AM EDT Sat May 31 2025
NCZ007>011-021>028-038>043-073>078-083>086-088-089-010930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
414 AM EDT Sat May 31 2025
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
There is a marginal risk (level 1 out of 5) of severe storms today,
mainly between 2 PM and 9 PM. Damaging wind gusts over 60 mph and
large hail of an inch diameter or greater will be the greatest
threats with any storms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered strong to severe thunderstorms are again possible Sunday
afternoon through early evening, mainly along and south of a line
from the Triad to the Triangle to Rocky Mount. The main threats will
be damaging winds and large hail.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 31, 3:17 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
417 PM EDT Sat May 31 2025
NCZ008-025-026-041-312100-
Franklin NC-Durham NC-Wake NC-Granville NC-
417 PM EDT Sat May 31 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRANVILLE...NORTH
CENTRAL WAKE...DURHAM AND NORTHWESTERN FRANKLIN COUNTIES THROUGH 500
PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rougemont, or 11 miles west of Creedmoor, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Durham, Creedmoor, Wake Forest, Butner, Franklinton,
Rougemont, Youngsville, Stem, and Lake Michie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3621 7851 3618 7851 3618 7849 3616 7846
3617 7844 3616 7842 3617 7841 3583 7854
3593 7881 3606 7898 3624 7895
TIME...MOT...LOC 2017Z 291DEG 31KT 3615 7889
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
10Special weather statement, May 31, 3:27 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
427 PM EDT Sat May 31 2025
NCZ010-011-026>028-312130-
Edgecombe NC-Nash NC-Franklin NC-Warren NC-Halifax NC-
427 PM EDT Sat May 31 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WARREN...NASH...
NORTHERN EDGECOMBE...HALIFAX AND FRANKLIN COUNTIES THROUGH 530 PM
EDT...
At 425 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms from approximately 5 miles east of Franklinton to near
Arcola, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rocky Mount, Tarboro, Nashville, Louisburg, Halifax, Scotland Neck,
Dortches, Bunn, Red Oak, and Enfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3609 7731 3600 7741 3582 7775 3587 7783
3584 7784 3585 7788 3581 7797 3589 7822
3600 7848 3617 7841 3620 7837 3633 7810
3637 7792 3633 7758 3630 7755 3632 7744
3624 7738 3621 7738 3616 7727 3611 7723
TIME...MOT...LOC 2025Z 290DEG 28KT 3611 7812
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
10Special weather statement, May 31, 3:54 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
454 PM EDT Sat May 31 2025
NCZ022>025-039>041-312200-
Guilford NC-Chatham NC-Durham NC-Alamance NC-Randolph NC-Wake NC-
Orange NC-
454 PM EDT Sat May 31 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN ALAMANCE...ORANGE...
NORTHERN RANDOLPH...SOUTHERN GUILFORD...WAKE...CHATHAM AND DURHAM
COUNTIES THROUGH 600 PM EDT...
At 452 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hillsborough to near Carrboro to 9 miles
northeast of Randleman. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Greensboro, Durham, Cary, High Point, Chapel Hill, Jordan
Lake, Hillsborough, Falls Lake, and Pittsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning and gusty winds. Seek harbor
immediately and find safe shelter in a nearby building or vehicle.
&&
LAT...LON 3617 7880 3609 7881 3607 7878 3608 7869
3599 7847 3583 7854 3555 7882 3558 7891
3553 7896 3563 7912 3555 7921 3557 7924
3553 7927 3556 7929 3577 8006 3580 8006
3604 8004 3603 7930 3620 7915
TIME...MOT...LOC 2052Z 279DEG 31KT 3613 7906 3593 7915 3590 7968
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
10Special weather statement, May 31, 4:00 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
500 PM EDT Sat May 31 2025
NCZ026-027-041>043-312145-
Nash NC-Johnston NC-Franklin NC-Wake NC-Wilson NC-
500 PM EDT Sat May 31 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NASH...NORTHEASTERN
WAKE...WESTERN WILSON...NORTHEASTERN JOHNSTON AND SOUTHWESTERN
FRANKLIN COUNTIES THROUGH 545 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wake Forest, or 11 miles northeast of Raleigh, moving southeast at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Clayton, Zebulon, Bailey, Knightdale, Micro, Selma, Wendell,
Rolesville, and Kenly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3589 7821 3581 7797 3560 7805 3558 7807
3546 7813 3574 7863 3583 7854 3600 7848
TIME...MOT...LOC 2059Z 303DEG 34KT 3594 7851
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
10Special weather statement, May 31, 4:12 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
512 PM EDT Sat May 31 2025
NCZ028-043-312200-
Edgecombe NC-Wilson NC-
512 PM EDT Sat May 31 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN EDGECOMBE AND EASTERN
WILSON COUNTIES THROUGH 600 PM EDT...
At 511 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Scotland Neck to near Tarboro
to near Nashville. Movement was east at 40 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tarboro, Wilson, Elm City, Princeville, Sharpsburg, Pinetops,
Macclesfield, Saratoga, Conetoe, and Speed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3582 7735 3583 7739 3583 7741 3581 7742
3580 7747 3576 7752 3563 7773 3565 7792
3568 7802 3581 7797 3585 7788 3584 7785
3587 7782 3582 7775 3601 7741 3590 7734
TIME...MOT...LOC 2111Z 288DEG 33KT 3602 7741 3593 7759 3590 7796
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
10